I thought I would write today about the antipsychotic medication Risperdal. Both my boys have been on Risperdal and my oldest boy is still on Risperdal.
Risperdal has been FDA approved for the treatment of irritability in Autism. I realize that Risperdal has only been approved for children and adolescents (ages 5-16 years) and my son Jordan is 19 years old but he has been using Risperdal for years, even before it was FDA approved. It is still addressing his aggressive behavior. I would not say that either of my boys have real behavior problems but Jordan since the age of about 10 has had problems with irritability and temper tantrums. Taking Risperdal has decreased those episodes.
Risperdal has been shown to alleviate behavior problems such as:
- deliberate self-injury
- temper tantrums
- quickly changing moods
I did not realize this but on the official Risperdal website they state that Risperdal is the first medication that the FDA has approved for use in children and adolescents with autism.
It should be mentioned that there are several side effects with RISPERDAL that can possibly occur while taking this medication. They include increase in appetite, fatigue, upper respiratory tract infection, increase in saliva, constipation, dry mouth, tremor, muscle stiffness, dizziness, involuntary movements, repetitive behavior, rapid heart beat, confusion, and increase in weight.
My son Jordan takes a very low dosage of Risperdal so he does not suffer from any of these side effects except for weight gain. I think that would be my only complaint I would have about using Risperdal. He has a tendency for weight gain already and I don't think that the Risperdal helps.
Every now and then I sometimes get tempted to take him off it but I know that he is much calmer and happier being on it. One thing that has been beneficial is that it helps him have a good night sleep. Jordan does not have a sleep problem like his brother Taylor has and many other individuals that have autism. That is certainly a plus!
There are other less common, though more severe side effects, these include neuroleptic malignant syndrome, tardive dyskinesia, and hyperglycemia and diabetes. If you are concerned about any of these side effects it would be best to make an appointment with your child's pediatrician and talk to them about your concerns.
Have Your Say:
We welcome relevant discussions, criticism and your unique insights. Comments are moderated and will not appear until approved. NOTE: We do not verify information posted in the comment section.